Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 11, NWS Buffalo, NY

May 27, 2024Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 27, 2024, 1:23 PM EDT for Oswego County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 1:23 PM EDT (17:23 UTC)
Expired
May 27, 2024, 2:15 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS51 KBUF 271723
SVRBUF
NYC075-271815-
/O.NEW.KBUF.SV.W.0011.240527T1723Z-240527T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
123 PM EDT Mon May 27 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Oswego County in central New York...

* Until 215 PM EDT.

* At 123 PM EDT, severe thunderstorms were located along a line
  extending from near Oswego to near Skaneateles, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oswego, Fulton, Pulaski, Central Square, Selkirk Shores State Park,
  Mexico Point State Park, Nine Mile Point, Battle Island State Park,
  Brewerton, and Hastings.

This includes Interstate 81 between exits 32 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 7576 4348 7581 4333 7589 4331 7586
      4316 7588 4320 7608 4327 7620 4320 7621
      4324 7626 4320 7627 4323 7631 4325 7660
      4342 7662 4339 7665 4344 7667 4354 7647
      4356 7630 4360 7626 4366 7602
TIME...MOT...LOC 1723Z 244DEG 36KT 4344 7660 4298 7640 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
2 follow-up statements
452 
WWUS51 KBUF 271741
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
141 PM EDT Mon May 27 2024

NYC075-271815-
/O.CON.KBUF.SV.W.0011.000000T0000Z-240527T1815Z/
Oswego NY-
141 PM EDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR OSWEGO COUNTY...

At 141 PM EDT, a severe thunderstorm was located near Mexico Point
State Park, or 9 miles south of Sandy Island Beach State Park, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pulaski, Central Square, Selkirk Shores State Park, Mexico Point
State Park, Hastings, Volney, Richland, Constantia, West Monroe, and
Palermo.

This includes Interstate 81 between exits 32 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4348 7581 4334 7589 4331 7586 4316 7588
      4319 7602 4320 7604 4320 7608 4323 7610
      4327 7621 4321 7621 4329 7625 4333 7637
      4348 7634 4355 7638 4356 7628 4360 7626
      4366 7602 4347 7576
TIME...MOT...LOC 1741Z 219DEG 47KT 4349 7621 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
748 
WWUS51 KBUF 271809
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
209 PM EDT Mon May 27 2024

NYC075-271819-
/O.EXP.KBUF.SV.W.0011.000000T0000Z-240527T1815Z/
Oswego NY-
209 PM EDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR OSWEGO COUNTY WILL EXPIRE AT
215 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

&&

LAT...LON 4348 7581 4334 7589 4331 7586 4316 7588
      4319 7602 4320 7604 4320 7608 4323 7610
      4327 7621 4321 7621 4329 7625 4333 7637
      4348 7634 4355 7638 4356 7628 4360 7626
      4366 7602 4347 7576
TIME...MOT...LOC 1809Z 244DEG 36KT 4360 7590 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:07 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 27, 11:07 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1107 AM EDT Mon May 27 2024

.SYNOPSIS...
While the majority of today will be rain free...a relatively deep
storm system moving out of Lower Michigan will push a pair of
frontal systems through our area that will result in several rounds
of showers and drenching thunderstorms. Some storms may have the
potential to generate damaging wind gusts...mainly across the Finger
Lakes and Eastern Lake Ontario regions. The unsettled will persist
into mid week...while there is high confidence that it will become
progressively cooler.

&&

.NEAR TERM /THROUGH TUESDAY/...
A convectively enhanced shortwave is continuing to spawn
showers and thunderstorms which will impact areas east of Lake
Ontario from 15Z to 17Z. To the west...showers have diminished
in coverage but anticipating additional storms by this
afternoon. Details follow below...

...Strong Thunderstorms and Drenching Downpours Likely Today...

As is typically the case in western New York...it is the pre frontal
troughs that usually generate the greatest forcing for strong
convection...rather than the ensuing cold frontal passage. This case
will be no different. While instability (SBCAPE) ahead of this next
boundary is only forecast to reach 500-1000 j/kg...bulk shear values
of at least 30-40 kts are anticipated. Additional incalculable
shear should be added by the remnants of the previously
mentioned MVC (convectively enhanced shortwave) moving through
the region. Should convection become organized over the Finger
Lakes and particularly the Eastern Lake Ontario region...it
would not be difficult for stronger downdrafts to funnel 40-45kt
winds aloft to the sfc...especially given a forecast of DCAPEs
in the vcnty of 1000 j/kg. The Storm Prediction Center has thus
outlined the Finger Lakes and Eastern Lake Ontario region within
a slight risk for severe convection for today. While more
widely separated showers and drenching thunderstorms will still be
possible back over the far western counties this afternoon...the
risk for strong to severe convection will be notable lower.

While breaks of sun will be possible for some areas today...we can
anticipate a fair amount of cloud cover with noticeably higher
humidity...courtesy of Td's reaching into the mid 60s. Its worth
noting that any breaks of sun will only increase the risk for strong
to severe thunderstorms...especially for the Finger Lakes and
Eastern Lake Ontario regions.

There will also be the potential for localized hydro concerns...as
the sub tropical airmass combined with short MBE vectors will lend
itself to torrential downpours. This could lead to smaller basins
receiving an inch or two of rain in an hours time...which is right
where current one hour flash flood guidance is positioned. The
highest risk for this scenario coming to fruition will be once
again be over the Finger Lakes and Eastern Lake Ontario regions.

The deep area of low pressure will be over western Quebec by late
this afternoon/early evening. At this time...it will push a cold
front through the region. While a few more showers and thunderstorms
will be possible with its passage...this will certainly be anti-
climactic after the stronger convection from the pre-frontal trough.

Significant mid level drying in the wake of the cold front later
tonight will bring an end to the showers and evening storms...
although some showers could linger east of Lake Ontario into the wee
hours of Tuesday morning. Some areas could even experience at least
partial clearing.

Tuesday will be characterized by brisk winds...cooler and less humid
conditions...as a deep cyclonic flow will be in place across the
eastern half of the continent. A robust shortwave within this
pattern will rotate across the region while being accompanied by the
next surge of deeper moisture. This will combine with diurnally
enhanced instability to once again encourage showers and possible
thunderstorms to blossom over the region...especially during the
midday and afternoon. Temperatures on Tuesday will only climb into
the 60s to near 70...which will be JUST shy of normal values while
westerly winds will gust to 30 to 35 mph at times.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A potent trough and then a cold front will track across the area
Tuesday night into early Wednesday morning. As the trough tracks
across the area, showers will continue through the first half of the
night, before becoming less organized. Forcing from the trough will
provide the main focus for showers during the evening and early
overnight, while the cold front will move through and continue the
potential for showers. Overall synoptic moisture ahead of the trough
will be generally low with PWats of around an inch, and lowering
some to around three quarters of an inch after it crosses the area.
With these lower moisture values and weaker forcing from the cold
front, showers that do linger into the morning on Wednesday will be
less organized. Most areas can expect less than a tenth of an inch
of rainfall, with the greatest amounts east of Lake Ontario where
forcing and moisture will be slightly better. Temperatures on the
night will be in the upper 40s for the higher terrain to the low 50s
for the lower elevations.

Wednesday, showers will linger across the area, with the best chance
for showers southeast of Lake Ontario toward the NY/PA border.
Showers will taper off and track out of the area from northwest to
southeast. By the afternoon, showers should be limited to a general
area from the NY/PA border, to the Finger Lakes & to the western
ADKs. Northwest flow over the region will help keep temperatures
below normal, with highs in the mid 50s to upper 60s from the higher
terrain to lower elevations respectively.

Wednesday night, earlier showers should be out of the area, minus a
few sprinkles for the Southern Tier and for areas well southeast of
Lake Ontario. Clearing skies from northwest to southeast, along with
a mostly northerly flow will bring one of the cooler nights the area
has seen in a while with overnight lows dropping to the low to
upper 40s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A large area of high pressure and stout ridge will build east into
the region during the long term period. This will provide mainly dry
and fair weather for most of the period. A trough will pass over the
region on Thursday/Thursday night, but synoptic moisture will be
limited and with the sfc high pushing into the region, any potential
for showers looks very limited. The sfc high and large ridge center
over the region from Friday afternoon through Saturday evening.

There are some timing issues with the next incoming trough and how
quickly the large ridge weakens and/or moves east. Due to this, some
guidance is bringing in the potential for showers starting on Sunday
morning, but with the lack of certainty, left at most slight chance
POPs.

Temperatures for the period will start out at least 5 degrees below
normal on Thursday and warm through the period to around 5 degrees
above normal.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The main area of moderate showers and embedded storms is moving east
and will impact KART within the next hour or so. With it expect MVFR
to IFR Cigs and lower Vsbys. Elsewhere...MVFR to VFR Cigs will
follow the showers with some break in the cloud shield.

This afternoon....additional showers and thunderstorms will be
possible....especially over the Finger Lakes and Eastern Lake
Ontario regions where the convection could become strong.

The showers and residual thunderstorms this evening will taper off
from west to east...as a cold front will press through the region.

MVFR cigs will remain in place across the Southern Tier...which Cigs
of 2500-3500 will be found.

Outlook...

Tuesday...Restrictions possible with showers.
Wednesday...VFR to MVFR cigs with a chance of showers.
Thursday and Friday...VFR.

&&

.MARINE...
Southerly winds will freshen and gradually become southwesterly
throughout the Lower Great Lakes today...but with most areas
experiencing an offshore flow...the only area that will warrant a
small craft advisory will be on Lake Erie.

There will be thunderstorms throughout the region today...some of
which could become strong. The highest risk for significant
convection will be over the eastern half of Lake Ontario this
afternoon and evening. Mariners should be extra vigilant to any
statements or warnings regarding this activity.

Moderate to fresh southwesterlies are then expected throughout the
region tonight and Tuesday. These winds would very likely require
more small craft advisories.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 8 PM EDT Tuesday for LEZ040-041.

&&

SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...SW
LONG TERM...SW
AVIATION...AR
MARINE...AR/RSH
Hazardous weather outlook, May 27, 4:50 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
450 AM EDT Mon May 27 2024

NYZ001>003-010>013-019>021-085-280900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms today will have an elevated risk of
containing torrential downpours. Some could also contain wind gusts
to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-280900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms today will have the potential to become strong to
severe...with damaging wind gusts having the highest risk of
occurring. Storms today will likely also contain torrential downpours
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Thunderstorms today will have an elevated risk of generating wind
gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:05 AM EDTSmall Craft AdvisoryBUF42 hr
May 27, 10:42 AM EDTSpecial Marine WarningBUF68 min
May 27, 11:15 AM EDTSpecial Marine WarningBUF60 min
May 27, 12:17 PM EDTSpecial Marine WarningBUF58 min
May 27, 1:49 PM EDTSpecial Marine WarningBUF14 min
May 27, 2:08 PM EDTSpecial Weather StatementBUFJefferson, Lewis37 min
May 27, 2:11 PM EDTSpecial Marine WarningBUF64 min
May 27, 2:44 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis25 min
May 27, 2:52 PM EDTSpecial Weather StatementBUFChautauqua53 min
May 27, 2:54 PM EDTSevere Thunderstorm WarningBUFLewis25 min
May 27, 3:14 PM EDTSpecial Weather StatementBUFJefferson46 min
May 27, 3:40 PM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Oswego30 hr
May 27, 3:50 PM EDTSpecial Weather StatementBUFChautauqua55 min
May 27, 4:11 PM EDTSpecial Marine WarningBUF64 min
May 27, 5:08 PM EDTSpecial Weather StatementBUFJefferson67 min
May 27, 5:40 PM EDTSpecial Weather StatementBUFOswego65 min
May 27, 6:22 PM EDTSpecial Weather StatementBUFLewis, Oswego68 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.